Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Getting off Boniva/Fosamax

MazyMMazy Posts: 272
edited 06/11/2012 - 8:28 AM in Osteoporosis and Fractures
Has anyone ever gotten an OK from a doc to quit taking these drugs? I am hearing more and more about bad side effects. I'd like to stop taking them. My doc says not to because I will lose any density I have gained. Any ideas?--Mazy


  • Hey Mazie, I am also on Boniva. I think that if we read all the side effects of any medications then we wouldn't take any of them. The physicians believe that the good out weighs the bad or there are more benefits than disadvantages. My take on that is you have to pick your battle and decide which is more important to you. Do you want to deal with osteoporosis by not taking the medication or do you want to deal with some side effects. I'm not a doctor and I'm not giving medical advice. These are just observations on my part. Do you go to the website EDITED ? I hope that was somewhat helpful. Take care and keep in touch.

  • My gyno just put me on Actonel because my bone density test has declined since last year. I also am scared of the side effects and have not yet started it. Has anyone been on this drug?

  • I tried Actonel and I hurt in my muscles and my bones like I was coming down with the flu. I'm now on Boniva and seem to be doing ok with it so far. I would suggest you look at www.webmd.com I hope that is helpful for you.

  • Thanks for all your responses. I have never had side effects, but I have heard about that wierd jaw necrosis stuff. I wanted to do a test--do a DEXA now, and then go off the Boniva for a year--then do another DEXA just to see how my T-Score does. My doc says NO NO NO!! I also read that you shouldn't even consider going on these drugs until you are 60. I'm 55, and I have been on Boniva or Fosamax for several years. ---Mazy
  • Hi Mazy
    I would like to share my opinion with others on the forum, I have been on Boniva for 10 month and was diagnosed with osteoporosis last year at the age of 49. This year I had another bone scan and the doc said my bone scan was ok, so I decided to come off the Boniva, I also had no side effect whilst on them. I have been off them for 2 month now and have had more side effects than you can imagine, I also had to pay a visit to the dentist as I was in so much pain, he also took a bone scan which showed some bone loss, therefore I have decided to go back on them. I hope this info will help you.
  • Dear Mazy,

    I am a 51 year old male with osteoporosis. I had been taking Fosamax for five or six years, and became concerned about the long term effects. I was made aware that it inhibits the osteoclasts, which break down old bone, so that new bone can be formed by the osteoblasts. Thus, old bone stays in place, and grows old and brittle. Density may increase for a while, but plateaus, then becomes weaker, even if it may be some denser.
    I found a Chinese Herbal Medicine called Xianling Gubao. It is under evaluation by our FDA, and is expected to be approved in a couple of years. Clinical trial results show it to be equal in effectiveness to Boniva and Fosamax. It is approved by the Chinese FDA, and is the most prescribed osteoporosis medicine in China.
    My dexa scan was improved last time, after being on the down swing since I stopped Fosamax. I started a new testosterone treatment at the same time, which raised my test. level, so I can't say for sure that it is the Xianling Gubao, but the clinical trials show good improvement.
    I have a source for the OTC version. Give me an e-mail if you are interested.
    Best regards,
    Thomas Edmonds
This discussion has been closed.
Sign In or Register to comment.